Idaho, 2013

Lightning Strike in Idaho, June 29, 2013

June 29, 2013 · NWS OTX · 1 event in 1 county or zone

A moist and unstable environment coupled with weak forcing along a passing upper-level front led to scattered thunderstorms across the Idaho Panhandle during the morning and early afternoon hours on June 29th. In the town of Sagle, two men were injured by a lightning strike while they were laying cable in a trench during the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist and unstable environment coupled with weak forcing along a passing upper-level front led to scattered thunderstorms across the Idaho Panhandle during the morning and early afternoon hours on June 29th. In the town of Sagle, two men were injured by a lightning strike while they were laying cable in a trench during the storm. Reports state that lightning hit the electrical line and went through the buried cable. One victim had entrance and exit woulds and electrical burns to the lower half of his body. The second victim had no entrance or exit wounds and appeared to have been hit by the strike's ground current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 29, 4:50 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 4:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
550 AM PDT Sat Jun 29 2013

.SYNOPSIS...

Scattered showers and thunderstorms are expected today. It
will be hot this weekend will temperatures with temperatures in
the 90s. Monday and Tuesday will be exceedingly hot with many
locations reaching 100 degrees or more. A weak push of slightly
cooler air will arrive on Wednesday. The Fourth of July will be
seasonably hot and dry.

&&

.DISCUSSION...
Made an update for this morning and afternoon to increase POPs and
thunderstorm coverage. Radar imagery as of 530 am showed a line of
thunderstorms over the Spokane area extending down towards St.
John and La Crosse. Additional development is showing up around
Hanford and Connell and thus more thunderstorm activity is
expected to move up from the southwest into the Upper Columbia
Basin and Spokane area this morning...with all this activity
lifting northeast towards Coeur D'Alene and Sandpoint. Meanwhile
thunderstorms are also developing around Pomeroy and moving
towards Lewiston and Pullman. Yet another cluster of storms was
developing just west of Cle Elum with this activity moving north
towards Leavenworth. The 06z NAM shows elevated CAPE persisting
through the day overall Central and Eastern Washington and North
Idaho as a short wave moves through so overall an active day
expected. 0-6km shear values of 30-40 knots will allow for
persisting storms with some producing frequent lightning...heavy
rain...small hail...and gusty winds. With most of this convection
elevated the risk for severe thunderstorms is low for most areas.
But some stronger storms are possible.  As previous discussion
stated...the best chance for severe storms will be over the Blues,
Camas Prairie, and Central Panhandle Mountains in the afternoon.
The East Slopes of the Cascades will also need to be monitored for
flash flooding if any training cells develop especially over the
burn scar areas. JW

&&

.AVIATION...
12z TAFS...Radar and lightning detection show thunderstorms with
abundant lightning tracking from the Tri-Cities and Moses Lake area
northeast towards KGEG/KSFF...with a second weaker cluster of storms
over Northeast Oregon tracking towards KPUW/KLWS.  These storms will
continue to develop from elevated instability will have high clouds
bases around 8-12k feet MSL...and tops up to 40k feet.  The threat
for thunderstorms will continue through the day as elevated
instability persists ahead of a wave passing through the area.
Drier air moving in between 0-6z this evening will mean clearing
skies for the overnight hours.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        90  65  91  68 100  71 /  60  20   0   0   0  10
Coeur d'Alene  89  63  90  64  99  68 /  50  20   0   0   0  10
Pullman        89  61  90  64  99  67 /  40  20   0   0   0  10
Lewiston       96  67  98  69 105  73 /  40  20   0   0  10  10
Colville       91  59  95  62 103  66 /  40  30  10   0  10  10
Sandpoint      89  58  89  59  97  62 /  40  20  10   0   0  10
Kellogg        88  62  89  64  97  66 /  30  20  10   0   0  10
Moses Lake     93  64  96  68 103  71 /  30  10   0  10  10  10
Wenatchee      91  68  95  72 101  73 /  40  10   0  10  10  10
Omak           90  63  96  66 102  69 /  30  20   0  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from Noon Monday to 10 PM PDT Tuesday for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Heat Advisory from Noon Monday to 10 PM PDT Tuesday for East
     Slopes Northern Cascades-Lower Garfield and Asotin Counties-
     Moses Lake Area-Northeast Mountains-Okanogan Highlands-
     Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Jun 29, 3:46 AM PST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
446 AM PDT SAT JUN 29 2013

IDZ004-026-027-WAZ031-032-301200-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-
446 AM PDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. A FEW
STORMS THIS AFTERNOON MAY BECOME STRONG TO SEVERE WITH HEAVY
RAIN...LARGE HAIL...AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 98 AND 105. THE
HOTTEST TEMPERATURES WILL OCCUR ALONG THE SNAKE RIVER. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.

IDZ001>003-WAZ033>038-041-043-044-301200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
446 AM PDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR TODAY. SOME
STORMS WILL PRODUCE GUSTY WINDS...HEAVY RAIN...AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 98 AND 105. THE
HOTTEST TEMPERATURES WILL OCCUR IN THE MOSES LAKE AREA. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.

WAZ042-301200-
EAST SLOPES NORTHERN CASCADES-
446 AM PDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. STORMS THIS AFTERNOON
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES...INCREASING THE
THREAT FOR FLASH FLOODING OVER RECENT BURN SCARS ALONG THE EAST
SLOPES OF THE NORTHERN CASCADES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 96 AND 103. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.

In the hours before

Special weather statement, Jun 29, 6:33 AM PST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
733 AM PDT SAT JUN 29 2013

WAZ041>043-291515-
OKANOGAN WA-CHELAN WA-
733 AM PDT SAT JUN 29 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
  SOUTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 815 AM PDT

AT 727 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF ORONDO..MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   LAKE CHELAN STATE PARK AND  FIRST CREEK BURN SCAR...
   MANSON... RAMONA PARK CAMPGROUND AND  GROUSE MOUNTAIN
  CAMPGROUND...
   25 MILE CREEK STATE PARK...
   GOAT FIRE BURN SCAR...

LAT...LON 4821 12022 4796 11988 4766 12035 4785 12051
TIME...MOT...LOC 1433Z 232DEG 29KT 4784 12031

JW

The radar

The Spokane radar (KOTX), 99 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bonner

When
June 29, 9:00 AM PST to 9:50 AM PST
Where
Bonner County, Sagle
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
48.200, -116.550

The exact time of the lightning strike was estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454992.